Virginia, 2017

Damaging Winds in Virginia, July 22, 2017

July 22, 2017 · NWS LWX · 19 events in 7 counties and zones

A weak boundary moved into the area, but hot and humid conditions led to moderate to high amounts of instability. An upper-level trough increased winds aloft which caused storms associated with the boundary to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary moved into the area, but hot and humid conditions led to moderate to high amounts of instability. An upper-level trough increased winds aloft which caused storms associated with the boundary to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 8:48 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 8:48 AM EST, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
948 AM EDT Sat Jul 22 2017

.SYNOPSIS...
High pressure remains off the southeast coast. Multiple upper
level disturbances will be possible through Sunday. An upper
level trough of low pressure will move over the northeastern US
early in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex weather situation for today as MCS and MCV continue to
traverse central/eastern OH and approach the Mid-Atlantic. While
the atmosphere out ahead of this feature is currently only
weakly supportive of strengthening (as is evident by weak
CAPE/Shear on 12z IAD and surrounding RAOBs)...additional
heating of a moist atmosphere over the next several hours, through
filtered cloud cover, will allow for at least pockets of
moderate instability by afternoon (MLCAPE near 1000-1500 J/Kg).
This should allow the current line to either strengthen or
foster regeneration of new cells/clusters along its convective
outflow boundaries.

While the entire CWA is in Slight Risk from the SPC...best
overlap of shear/cape continues to align from near or just south
of DC northward to southern PA...which is where the greatest
likelihood of the strongest storms exists (SPC suggests this
area may need to be upgraded to Enhanced if threat becomes more
clear). One limiting factor is the poor mid-/upper-level lapse
rates coupled with relatively weak shear...which could somewhat
limit vertical parcel accelerations...and may keep strongest
winds more isolated-to-widely scattered. Primary severe threat
is pockets of strong-to-damaging wind gusts in forward-propagating
bowing segments. -20C heights near 27 kft suggest it will be
difficult to generate large hail in all but the most vigorous
updrafts.

Precipitable water also surges to AOB 2 inches...which would
allow for some locally heavy rainfall. Storm speeds should keep
hydro threats generally isolated. Bigger threats could develop
if cell training allows for multiple rounds of heavy rainfall
over the same area. This is most likely across N MD...where WPC
has a Slight Risk of Excessive Rainfall.

Heat Advisory also continues along and east of I-95 through
today. Cloud cover may temper warming a bit...keeping most
places just shy of the 105F heat index threshold. Though, multi-
day nature of threat justifies headline even if heat indices
only marginally meet the criteria.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Storms could be ongoing during the evening then another
overnight with lows in the 70s.

Sunday appears to be shaping up to be another severe convective
day. Models progged a stronger upper level disturbance with
significant height falls for summertime standards. Shear is also
on the increase and many ensemble members show moderate CAPE
and some even high CAPE values over 3500 J/kg. Expect clusters
of storms to move across the area some with damaging winds.

A cold front will approach the region Monday before pushing across
the region Monday night. Showers and thunderstorms will develop
along and ahead of this front. Highs will reach the 90s again.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Noticeable change in the weather will occur following the cold
frontal passage on Monday. High pressure will build into the Great
Lakes behind the front Monday night, and translate eastward into the
northeastern United States on Tuesday. This will lead to cooler and
less humid conditions with developing northerly to easterly flow.

The high will then quickly shift offshore by Wednesday, but
lingering easterly flow should still keep the temperatures pleasant
across much of the area. There could be some scattered
showers/thunderstorms south/west nearest to the old frontal boundary
and across the higher terrain.

By the end of the week, the flow will turn around to the southwest
ahead of an approaching frontal system. Temperatures/moisture will
likely spike back up ahead of the front, and along with that the
chances for showers/thunderstorms.

As far as temperatures, highs Tuesday/Wednesday generally in the
80s, and back to near or slightly above 90F for Thursday/Friday.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected today. Thunderstorms with strong gusty
winds will be possible late this afternoon/early this evening.
Storms will again be possible Sunday.

Predominantly VFR expected Monday night through Wednesday. There may
be some patchy fog/low clouds each morning, but otherwise no
significant aviation weather concerns.

&&

.MARINE...
Winds will be below SCA values today through Sunday. Strong
thunderstorms capable of Special Marine Warnings will be
possible late this afternoon/this evening and again Sunday.

Mainly sub-SCA winds expected Monday night through Wednesday,
generally northerly Monday night, turning easterly by Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-013-014-
     016>018-504-506.
VA...Heat Advisory until 7 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.

&&

UPDATE...MSE
PRODUCTS...WOODY!/MJM
Hazardous weather outlook, Jul 22, 7:17 AM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
817 AM EDT Sat Jul 22 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
817 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A heat advisory is in effect for much of the area from noon to 7
pm.

Isolated severe thunderstorms with damaging winds and large hail
are possible today.

Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.

Scattered thunderstorms capable of producing strong winds are
possible over the waters late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices of 105 degrees are possible Sunday.

Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Sunday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
817 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A heat advisory is in effect for some counties immediately west
of I-95 from noon to 7 pm.

Isolated severe thunderstorms with damaging winds and large hail
are possible today.

Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices as high as 105 degrees are possible for Piedmont
areas east of the Blue Ridge Sunday. Heat indices of 100 degrees
or higher are possible for lower elevations west of the Blue Ridge
Sunday.

Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Sunday.

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
July 22, 12:28 PM EST
Where
Loudoun County, 0.68 mi SSE of Britain
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.240, -77.677

A large tree was down blocking Picnic Woods Road near Bolington Road.

Thunderstorm Wind, Loudoun

When
July 22, 12:33 PM EST
Where
Loudoun County, 0.92 mi NE of Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.190, -77.589

A tree six inches in diameter was down near the intersection of Browns Lane And Sunset Hill Lane.

Thunderstorm Wind, Loudoun

When
July 22, 12:34 PM EST
Where
Loudoun County, 1.25 mi NNW of Taylorstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.268, -77.585

A tree six inches in diameter was down blocking part of Taylorstown Road near Hickory Shade Lane.

Thunderstorm Wind, Loudoun

When
July 22, 12:41 PM EST
Where
Loudoun County, 2.09 mi SSE of Stumptown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.173, -77.533

A tree was down on power lines in the 15900 Block of Limestone School Road.

Thunderstorm Wind, Loudoun

When
July 22, 12:42 PM EST
Where
Loudoun County, 3.94 mi SW of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.988, -77.850

A tree was down on Willisville Road near John Mosby Highway.

Thunderstorm Wind, Fairfax

When
July 22, 1:12 PM EST
Where
Fairfax County, 0.03 mi ESE of Peacock
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.970, -77.249

A large tree was down blocking Old Dominion Drive east of Towlston Road near Rocky Run.

Thunderstorm Wind, Orange

When
July 22, 4:23 PM EST
Where
Orange County, 0.95 mi NE of Madison Run
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.211, -78.119

Several trees were down and tents were blown over at the Orange County Fiar. A tree also fell on a car along the 17000 block of Monrovia Road.

Thunderstorm Wind, Orange

When
July 22, 4:50 PM EST
Where
Orange County, 0.71 mi NNE of St Just
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.260, -77.866

Several trees were down on power lines and one was down on a car along Saint Just Road between Catharpin Road and Mine Run Road.

Thunderstorm Wind, Spotsylvania

When
July 22, 5:18 PM EST
Where
Spotsylvania County, 0.76 mi WNW of Spotsylvania
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.203, -77.593

Numerous trees were down along Brock Road between Old Battlefield Road and Courthouse Road.

Thunderstorm Wind, Spotsylvania

When
July 22, 5:20 PM EST
Where
Spotsylvania County, 1.41 mi SSW of Leavells
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.232, -77.533

Several trees were down, including one on a house.

Thunderstorm Wind, Fredericksburg (C)

When
July 22, 5:21 PM EST
Where
Fredericksburg (C) County, 61.18 mi SE of Dbl Tollgate
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.318, -77.496

A tree was down on Greystone Court.

Thunderstorm Wind, Spotsylvania

When
July 22, 5:29 PM EST
Where
Spotsylvania County, 0.33 mi WNW of New Post
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.232, -77.406

Two trees were down in the vicinity off Mills Drive and Tidewater Trail.

Thunderstorm Wind, Greene

When
July 22, 8:42 PM EST
Where
Greene County, 1.92 mi W of Quinque
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.250, -78.435

A tree was down near the intersection of Amicus Road and Jonquill Road. Trees were also down on est Daffodil Road and Gardenia Road. Several of those trees fell onto houses.

Thunderstorm Wind, Orange

When
July 22, 9:00 PM EST
Where
Orange County, 1.87 mi ESE of Scuffletown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.238, -78.269

A tree was down in the 6400 Block of Scuffletown Road.

Thunderstorm Wind, Albemarle

When
July 22, 9:08 PM EST
Where
Albemarle County, 60.32 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.041, -78.498

A tree fell into a structure in the 600 Block of Cabell Avenue.

Thunderstorm Wind, Albemarle

When
July 22, 9:15 PM EST
Where
Albemarle County, 0.71 mi SE of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.061, -78.463

A tree was down near the intersection of Warner Parkway and East Rio Road.

Thunderstorm Wind, Albemarle

When
July 22, 9:30 PM EST
Where
Albemarle County, 60.37 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.041, -78.495

A tree was down on power lines on Madison Avenue.

Thunderstorm Wind, Albemarle

When
July 22, 9:35 PM EST
Where
Albemarle County, 2.24 mi SSW of Simeon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.949, -78.462

A tree was down along the 3000 Block of Rolling Road.

Thunderstorm Wind, Albemarle

When
July 22, 9:42 PM EST
Where
Albemarle County, 2.55 mi ESE of Simeon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.968, -78.406

A tree was down along the 2500 Block of Buck Island Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713436, 713437, 713438, 713439, 713440, 713441, 713442, 713443, 713444, 713445, 713446, 713447, 713448, 713449, 713450, 713451, 713452, 713453, 713454.